Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


on viracept, 3tc and zerit, change to trizivir
Jun 28, 2001

I've been on viracept, 3tc and zerit for 3 years. Cd4 went up from 250 to 350, viral load always suppressed, cholesterol sightly up. Tired with eternal diarrea. Want to switch to trizivir. What do you think? what side effects do i have to count with?

Response from Dr. Boyle

Some switch studies indicate that this change is OK, but I would only consider it if (1) your viral load was less than 100,000 copies/mL at baseline and is less than 50 copies/mL on the current regimen and (2) you have never been on AZT. In general, until studies clearly establish that Trizivir is as potent as other possible regimens (and several studies, including ACTG 5095, are evaluating this) and effective in patients with high viral loads, I prefer to combine Trizivir with another agent, usually a non-nucleoside reverse transcriptase inhibitor (e.g., Sustiva/Stocrin). This maintains the simplicity and low toxicity of the regimen, but is likely to boost potency and durability significantly. Regarding potential side effects, Trizivir contains AZT (Retrovir, zidovudine), 3TC (Epivir, lamivudine), abacavir (Ziagen) and the main side effects are the usual AZT side effects (headache, nausea, muscle aches, anemia, flu-like syndrome, etc.) and the possibility of a hypersensitivity reaction with abacavir (read the abacavir warning card).



Previous
Stopping Medications
Next
One tablet sustiva?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement